Skip to Navigation Skip to Search Skip to Content
Search All Centers

What Role Does Dexamethasone Play in Myeloma Treatment?

Read Transcript

Published on June 3, 2021

The Role of Dexamethasone in Treating Multiple Myeloma

In this installation of Dinner with the Docs, produced in partnership with the UCSF Helen Diller Family Comprehensive Cancer Center, hosts Michele Nadeem-Baker and Jack Aiello talk to hematologist-oncologist Nina Shah, MD, and Myeloma Institute Associate Director Thomas Martin, MD, both of UCSF. The conversation centers around dexamethasone. What is its role in the treatment of multiple myeloma? What can be done to mitigate the side effects? How does dosing impact side effects in general, particularly for patients on combination therapies? Keep watching to find out.

Support for this series has been provided by Karyopharm Therapeutics. Patient Power maintains complete editorial control and is solely responsible for program content.


Recommended Programs:

Featuring

Transcript | What Role Does Dexamethasone Play in Myeloma Treatment?

What Is the Role of Dexamethasone in Myeloma Treatment?

Jack Aiello: Why do we always have to take dex?

Dr. Shah: Yeah. Dex is sort of like the milk. It's always part of some kid's meal. Dexamethasone (Decadron) is a steroid, and it's a very effective drug against many immune cells. And myeloma is a cancer of immune cells, and so that's why we use dexamethasone to treat myeloma. Now, there was a time where that was one of the most important drugs and one of the most used drugs, and I should say, one of the most effective drugs. We didn't have all these other drugs, and so we use another drug in combination with dex or even high dose dex by itself.

And that wasn't that long ago. Dexamethasone allows us to have synergy between those drugs, the bortezomib (Velcade), the lenalidomide (Revlimid), things like that. And we know that all of these regimens work better with steroids on board. That being said, I can't think of anybody who loves taking 40 milligrams of dexamethasone. I think Dr. Martin would agree that after a few months, especially in the later lines... When you're first diagnosed, it's one thing. But in the later lines, we may start to bring that dex down because we don't want the effects of steroids and mood swings.

The spouses are always like, "Oh my gosh, they had dex. And then the next day they were like this, and the next day they're like that." We do try to modify that in the later lines, but it's a very effective first-line drug to use for those really, really tough times where it's newly diagnosed myeloma.

What Should Patients Know About Side Effects?

Jack Aiello: We have had a few patients who have said, "My house has never been so clean. I take my vacuum cleaner out in the middle of the night and nobody disturbs me." Side effects is a big deal. And I always think it might be difficult for you to have the conversation with patients before they're about to start a new treatment. For example, Dr. Martin, you've got these combination therapies. If I were to read the FDA release of each of those drugs, there's no way I would make it through life. How do you have those conversations with the patient before starting a new therapy?

Dr. Martin: That's a great question, Jack, and you're right. If people read the package inserts with all of these medications and you see the laundry list of all the side effects that can potentially occur or that have happened during the clinical trials where hundreds of patients were treated, you wouldn't go on any drug. It would be very difficult. What we usually focus on are maybe the three or four or five most common side effects, and how we're going to address them during the treatment phase.

I think that all the patients on should know that if you are having side effects, there are drugs to help with your side effects, and there are modifications of the medications that you're on that can help your quality of life and can help you feel better. Certainly just don't say, "I'm going to keep taking it because I can do it. I can take it. I'm strong." That's not what we really want to do. We want to make the drugs as tolerable as possible so that you can take them for as long as possible.

The longer you take them, the better. We do want to prevent side effects so that you can take the medications.

How Do You Address Fatigue in Myeloma Patients?

Jack Aiello: Dr. Shah, fatigue was number one on that list, and I think it's number one in general when we poll myeloma patients. How do you address fatigue that patients experience?

Dr. Shah: Yeah, fatigue is a tough one because there's so many things contributing, but I would have to say things like lenalidomide or the bouncing around that you get from dexamethasone, all of those things can contribute to fatigue. And of course, every drug has a side effect, right? That's the unfortunate payment for it. This is something that we have really… these are the questions we, as the physicians, have to ask the patient, "What's your energy level like?"

And what I've really found is that those first couple of months, the patients are getting that therapy, that triple drugs, they haven't ever had chemo before. But it's after the transplant when we'd start that Revlimid maintenance, then that fatigue really does become an issue. I've noticed that a lot and that we managed by, as Dr. Martin mentioned, some dose reductions, sometimes breaks. I mean, I think if someone is doing well and they're going to go on their family reunion trip, I'm like, "Yeah, take a few weeks off. It's okay. It's not going to make a big difference.”

And that's okay, this is something that's a marathon, not a sprint. We want to make sure that patients still have a quality of life. There are other ways that people have thought of in combating fatigue, including integrative medicine techniques, and we're actually very supportive of that at UCSF as well.

Dr. Martin: The other thing is all our medications; we typically give one dose. We give 25 milligrams of Revlimid. We give it to somebody that weighs 150 pounds. We sometimes give it to somebody that weighs 70 pounds. The metabolism of everybody is a little bit different. If you're having side effects, it might be that your metabolism is slow with that medicine and we're giving you way too much. So let us dose adjust it to a better or a more, hopefully, equal potent dose for you.